Ohio, 2019

Winter Weather in Ohio, February 1, 2019

February 1, 2019 · NWS PBZ · 5 events in 5 counties and zones

As low pressure tracked across the middle Ohio Valley along a nearly stationary boundary, a fast-moving upper level shortwave provided the support for widespread snowfall. Most of the higher snow totals of 4 inches or more were recorded south of Interstate 70.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As low pressure tracked across the middle Ohio Valley along a nearly stationary boundary, a fast-moving upper level shortwave provided the support for widespread snowfall. Most of the higher snow totals of 4 inches or more were recorded south of Interstate 70. The higher terrain of West Virginia and Maryland received better dynamic support from a crossing jet streak, providing better lift in a moist dendritic growth zone. Resulting snow-to-liquid ratios of 20:1 to 25:1 helped to create snow totals reaching double digits in a few cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 1, 12:00 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 1, 12:00 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1200 AM EST Fri Feb 1 2019

.SYNOPSIS...
Snow will return late tonight through Friday with a crossing
disturbance. A warming trend in temperature can be expected
into next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Snow should overspread the area overnight through part of Friday
as a fast moving shortwave crosses the Upper OH Valley region.
Added a tier of counties to the Winter Weather Advisory, mainly
due to the impact of the snow on the morning commute, even
though amounts may not quite reach criteria. Expect the highest
snow totals S of I 70 and in the WV/MD higher terrain, where
better lift and moisture is progged with a crossing jet streak.
Snow should taper off through the afternoon as the wave exits.

Temperatures should be nearly steady or slowly rise overnight in
warm advection ahead of the advancing shortwave. Highs are
expected to be around 15 degrees below average.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
There are slight chances for light precipitation late Saturday
and Saturday night as a weak warm front lifts N across the area.
Mid and upper level ridging across the Upper OH Valley region,
and a lack of deep layer moisture, should limit this potential.

Temperatures will begin to warm on Friday...back to slightly
above average on Saturday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Ridging should maintain dry weather Sunday. A series of
shortwaves embedded in SW flow ahead of an approaching Wrn CONUS
trough should return rain chances to the region Monday through
mid week. Temperatures are expected to average 10 to 20 degrees
above seasonal levels.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR will prevail until the next winter system approaches late
tonight.

MVFR/IFR restrictions will develop early Friday morning shortly
after the onset of snow. Restrictions will be most significant
along and south of I-70 where the heaviest snow accumulations
will occur, with lesser impacts to the north.

Conditions will improve slightly west to east as the system
exits through Friday afternoon.

.Outlook...
Periodic restrictions are expected through much of the weekend
before a warm frontal boundary lifts north of the area late
Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 5 PM EST Friday for MDZ001.
OH...Winter Weather Advisory until 5 PM EST Friday for OHZ039-040-
     048>050-057>059-068-069.
PA...Winter Weather Advisory until 5 PM EST Friday for PAZ021-029-
     031-073>076.
WV...Winter Weather Advisory until 5 PM EST Friday for WVZ001>004-
     012-021-509>514.

&&
Hazardous weather outlook, Jan 31, 6:28 PM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
628 PM EST Thu Jan 31 2019

OHZ048-057>059-068-069-PAZ031-075-WVZ003-004-012-021-509-012330-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Ohio-Marshall-Wetzel-Marion-Monongalia-
628 PM EST Thu Jan 31 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-PAZ074-076-WVZ510>514-012330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
628 PM EST Thu Jan 31 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EST FRIDAY...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-012330-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong-
Indiana-
628 PM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-049-050-PAZ020-021-029-073-WVZ001-002-012330-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Beaver-Allegheny-
Washington-Westmoreland-Hancock-Brooke-
628 PM EST Thu Jan 31 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
February 1, 12:00 AM EST to 2:35 PM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

The county Department of Transportation office recorded 5.5 inches near Woodsfield. A trained spotter received 5 inches at Beallsville, while a member of the public reported 5 inches at Cameron.

Winter Weather, Belmont

When
February 1, 12:00 AM EST to 2:35 PM EST
Where
Belmont forecast zone
Reported by
Emergency Manager
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Around 4 inches fell across most of the county, including trained spotter reports of 4 inches at Barnesville and St. Clairsville, and 4.5 inches at Powhatan Point. The county emergency manager received 6.8 inches of snow at Belmont during this event.

Winter Weather, Noble

When
February 1, 12:00 AM EST to 2:35 PM EST
Where
Noble forecast zone
Reported by
Trained Spotter
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Reports from trained spotters indicated five inches of snow accumulation 1 mile east of Coal Ridge, as well as in Belle Valley.

Winter Weather, Muskingum

When
February 1, 12:00 AM EST to 2:35 PM EST
Where
Muskingum forecast zone
Reported by
Trained Spotter
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

A trained spotter reported six inches of snow at Mill Run. Also, 5.8 inches was recorded 10 miles northeast of Zanesville, 5.5 inches at Roseville, and 5.3 inches at Nashport. Another spotter received 5 inches at Trinway.

Winter Weather, Coshocton

When
February 1, 12:00 AM EST to 2:35 PM EST
Where
Coshocton forecast zone
Reported by
Trained Spotter
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Trained spotter reports indicated 4.5 inches just southeast of Coshocton, 4 inches at West Lafayette, and 3 inches at Bakersville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809166, 809167, 809168, 809169, 809170.